FREE MENTAL HEALTH ASSESSMENT. start here
Whether you’re currently taking antidepressants or considering them as a depression treatment option, you probably have some questions about their side effects. And if your questions are about the antidepressant Prozac®, you probably have questions about Prozac withdrawal.
People can experience symptoms when they stop taking antidepressants, and Prozac isn’t different from the rest. But the severity of those symptoms (and when and how you’ll see them) can vary from person to person based on a lot of factors.
Worried about the dangers of getting on Prozac and having to stop taking it? It’s a totally understandable concern. But before that concern gets overblown and causes you anxiety, there are some things you need to understand that will help you make the right decisions for your mental health.
Let’s start at the beginning.
To understand what the potential risk is for antidepressant discontinuation syndrome (or Prozac withdrawal), we need to unpack how Prozac works.
SSRIs are well known for their ability to treat some of the symptoms of depression and they’re equally well known for generally having the lowest side effect severity in the world of prescription antidepressants.
SSRIs like Prozac work to treat depressive symptoms by helping to regulate your brain’s supply of the neurotransmitter serotonin — one of the brain chemicals that helps regulate mood.
This medication has been used to treat a variety of mood disorders and psychological disorders, including panic disorder, obsessive-compulsive disorder (OCD), premenstrual dysphoric disorder (PMDD), post-traumatic stress disorder (PTSD), attention deficit hyperactivity disorder, anxiety disorders and several types of depressive disorders like major depression.
If Prozac does so much to your brain’s neurotransmitter supply, you might rightly assume that going off the medication could cause some problems — and that’s true, to an extent.
But contrary to perception, this doesn’t mean that you’re actually addicted to Prozac. It’s not considered a habit-forming medication.
So, “withdrawal” is a tricky word to use to describe what happens when you stop taking Prozac because it typically paints the picture of someone who is searching for a next therapeutic dose.
That doesn’t happen with Prozac — or any SSRI, for that matter.
Instead, something different happens to your brain when you stop taking Prozac.
Not everyone experiences problems when going off of Prozac, especially when they do it gradually and under the guidance of a healthcare professional.
Symptoms vary widely according to experts, and across dozens of academic papers on the subject, they can vary in length of time, time of onset, and severity.
Let’s take a look at what you might experience.
While symptoms do vary from person to person, you may experience any of the following as a result of withdrawal from Prozac:
Agitation and Irritable Moods
Numbness or tingling in extremities
Essentially, you may experience both physical and psychological symptoms from the withdrawal.
A couple days of dizziness might be one thing, but as we’re about to explain, the most important consideration besides the severity of symptoms is the length of symptoms.
Severe symptoms might include more severe versions of the above and even sensations described as brain zaps. So how long might unwanted side effects last? Let’s look at a timeline for context.
There are two main factors in your Prozac withdrawal timeline: onset and duration. Discontinuation symptoms typically have a delayed effect, so your first day without medication may not show any mental or physical symptoms.
Unfortunately, there’s also a lot of wiggle room in this timeline, with plenty of room for deviation.
It may take days or weeks for the onset of withdrawal symptoms to occur. There’s even evidence of late onset, which could extend the window to months, depending on your dosage and other factors.
Fluoxetine withdrawal symptoms can last for up to two weeks if the medication is abruptly discontinued, but it won’t always take that long.
A 2011 review of discontinuation syndrome looked at children and adolescents and found that without treatment, most symptoms will “spontaneously resolve” in a couple of days, with one week being considered a longer-than-expected length of symptoms.
The severity of withdrawal symptoms from an antidepressant drug will typically decline gradually. If you don’t see symptoms slowly decreasing, be sure to contact your healthcare provider to discuss expectations.
There are two important answers to this question. The first is very straightforward: you can stop taking Prozac if you do so responsibly.
In the big picture, your mental health treatment options may change over time, so don’t worry too much if another medication is offered.
The reality is that Prozac may not work for you — or it may one day work so well that you can stop using it. In both of these cases, you can safely stop taking the mediation under the supervision of a healthcare professional.
The second, similar answer to this question is that you really should only stop taking Prozac under the supervision of a healthcare professional. Without their awareness and support, you may struggle with some mental health symptoms.
A healthcare provider will also be able to reduce your prescription in some cases, so that rather than dropping Prozac cold turkey, you can wean yourself off of it with smaller doses.
These are strategies that will vary depending on your unique circumstances, which is why a trained medical professional is such a valuable, necessary asset and partner in your mental health medication journey. And that leads us to our final point.
Going off of Prozac or reducing your dosage may be the right decision for your individual mental health needs, but that’s why it’s especially important to do it the right way.
If you’re concerned about the potential side effects of withdrawal from Prozac, the best way to limit them, prepare for them and generally protect yourself from them is to talk to a healthcare provider about your concerns.
Maybe you’ve already started the conversation about changing or discontinuing medication, but either way, voicing your concerns to a healthcare provider is crucial for your comfort and safety. Before you go dumping your pills in the trash, start that conversation.
If you’re looking for behavioral therapy to support your antidepressant therapy right now, consider using our online therapy and mental health resources. You can connect with a therapy provider or other mental health professional quickly and conveniently, and get your questions answered.
Kate Hagerty is a board-certified Family Nurse Practitioner with over a decade of healthcare experience. She has worked in critical care, community health, and as a retail health provider.
Start your mental wellness journey today.